Alert archive / Kentucky / Wind Advisories in 2023
Wind Advisory 2, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Jan 24, 2023, 2:09 PM EST for 33 counties in Kentucky. It took effect at Jan 25, 2023, 7:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2023, 2:09 PM EST (19:09 UTC)
- In effect from
- Jan 25, 2023, 7:00 AM EST
- Expired
- Jan 25, 2023, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WWUS73 KJKL 241909 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 209 PM EST Tue Jan 24 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251000- /O.NEW.KJKL.WI.Y.0002.230125T1200Z-230126T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 209 PM EST Tue Jan 24 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY... * WHAT...South to southwest winds of 15 to 25 mph with gusts of 35 to 45 mph are expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 7 AM to 7 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Advisory criteria wind gusts will start across the highest terrain along the Virginia border during the early morning hours. Winds will then quickly pick up across the rest of southeast Kentucky by mid-morning. Highest winds will cease Wednesday evening with the loss of best mixing, though breezy conditions are expected to continue through Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JMW
3 follow-up statements
642 WWUS73 KJKL 250821 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 321 AM EST Wed Jan 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251630- /O.CON.KJKL.WI.Y.0002.230125T1200Z-230126T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 321 AM EST Wed Jan 25 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...South to southwest winds of 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 7 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Advisory criteria wind gusts will start across the highest terrain along the Virginia border early this morning. Winds will then quickly pick up across the rest of Southeast Kentucky by mid-morning. Highest winds will cease this evening with the loss of best mixing, though breezy conditions are expected to continue through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BB
657 WWUS73 KJKL 251227 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 727 AM EST Wed Jan 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260000- /O.CON.KJKL.WI.Y.0002.000000T0000Z-230126T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 727 AM EST Wed Jan 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South to southwest winds of 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will remain gusty through early this evening. However, winds will decrease after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BB/JP
230 WWUS73 KJKL 260010 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 710 PM EST Wed Jan 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260115- /O.EXP.KJKL.WI.Y.0002.000000T0000Z-230126T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 710 PM EST Wed Jan 25 2023 ...WIND ADVISORY HAS EXPIRED... The wind advisory for eastern Kentucky has expired. However, breezy conditions with wind gusts between 15 and 25 mph will likely continue through the overnight and into the day Thursday. Please report any instances of wind damage to the NWS. $$ JMW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 24, 1:11 PM EST, 58 minutes earlier.
Area forecast discussion, Jan 24, 1:11 PM EST, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 111 PM EST Tue Jan 24 2023 .UPDATE... Issued at 1252 PM EST TUE JAN 24 2023 Updates throughout the morning hours were quite minimal, with the near-term forecast well in line with the ongoing conditions. Freshened up grids a couple times to incorporate the latest observations into the near term forecast - but this only resulted in a few tweaks. Also resent zones and a new HWO just after 9:30am once the SPS expired for freezing fog, and removed any morning fog wording. All updates were also sent to NDFD/web. UPDATE Issued at 718 AM EST TUE JAN 24 2023 We have included a few more counties in the SPS for freezing fog this morning, per some of the latest satellite and surface observations. Have also refined hourly temperatures through daybreak, as a few deeper valleys managed to find the upper teens. Data loaded and blended the latest T/Td/Wind obs as well as touch up sky grids based on the latest satellite trends. Updated grids have been sent to NDFD and Webfarms. && .SHORT TERM...(Today through Wednesday) Issued at 515 AM EST TUE JAN 24 2023 Key Points: * A potent system moving through late tonight and Wednesday will bring rain mixed with some snow mainly along the I-64 and north corridor. * Some slick spots are possible during the morning commute Wednesday, where instances of light slushy snow could impact travel. * Winds will be breezy with this system, where gusts of generally 30 to 40 mph on are likely Wednesday. Locations at and above 2500 feet could see the strongest of these winds, mainly along the Virginia border. Quiet and cool so far this morning, with valleys ranging in the low 20s while ridges are closer to the mid and upper 20s. Nighttime Microphysics channel and Night Fog are picking up on some river valley fog in the Cumberland basin and into portions of the Sandy, while elsewhere mainly passing high clouds. Given this development, we have gone ahead and highlighted freezing fog potential in an SPS for these counties through this morning. High pressure currently sits across the Tennessee Valley and will shift eastward through the day today. An upper closed low sits atop the Davis Mountains where a developing and deepening surface low will take shape across the Texas coast. This potent low will build northeast following a line roughly from ArkLaMiss, through Western Kentucky, and to the Lower Great Lakes by periods end. Quite a bit of uncertainty remains within low track, and thus, p-type and any potential impacts. Hi-Res guidance has shown a positive trend in the more recent few runs, where a more westerly tracked low is suggested. This seems to be where the majority of agreement lies, though the ECMWF does continue to track the furthest east. The primary concern will be during the 6Z-12Z window for locations mainly along and north of the I-64 corridor. The HRRR and Nest have continued to back off on a more aggressive mixed precip scenario, with HREF members suggesting primarily all rain. Something to note as well is a very dry mid level layer initially. Winds into tonight will be out of the east, where some rain shadowing could play a roll and eat into precipitation early on. This, in addition to a more westerly track, could equate to precipitation onset later in the night- after 6Z. That said, if the column is to better moisten, temperatures will range from the low to mid 30s for these northern locations, where a wintry mix is possible. With dews slow to catch up given the early easterly flow, the column could take advantage of some wet bulbing and a brief burst of cold rain/wet snow will be possible for a couple hour window. At this time not anticipating much in the way of accumulation, but slick spots due to slushy snow (warm road temperatures) is possible on roadways within heavier precipitation bouts. Temperatures will rise just after sunrise where all rain will then take hold. As the low builds north of the area and the front progresses through, guidance does indicate some dry slotting late in the period. Another aspect of this system are the winds tonight through Wednesday. A strong 850mb jet of 50-60 kts will set up overnight but a more supportive 925mb jet is further south across the Tennessee Valley, leaving some uncertainty on how well this translates at the surface. If we do see some better dry slotting into the afternoon Wednesday, and clearing persists, better mixing could ensue and stronger surface winds could materialize. That said, it will be breezy for the day. Locations above 2500 ft will have the best chance to tap into these stronger winds/gusts, where an advisory looks increasingly likely, particularly across terrain bordering Virginia. Have held off on any headlines in this go around given the highlighted uncertainty and how widespread 40+ mph gusts could be. HREF means suggest the southern half of the CWA could see such, but MOS, NAM, and EFI probabilities highlight primarily the SE. Will let better data and trends allow for a more defined decision in the next package and keep gusty winds highlighted in the HWO for now. .LONG TERM...(Wednesday night through Monday) Issued at 449 AM EST TUE JAN 24 2023 The period is expected to begin with a rather amplified pattern with a ridge of high pressure centered near Hispaniola and extending north into the western Atlantic, a trough extending from Hudson Bay south into the Central to eastern Conus and a ridge centered over the eastern Pacific and extending into the western Conus. Moving within this trough an initial shortwave trough is expected to extend from MI to the Lower OH Valley with another wave upstream from MN and WI to IA and NE. Additional shortwaves are expected to be moving around the eastern Pacific ridging across western Canada and then dropping south into the trough. At the sfc, a parent sfc low is expected to be centered over northeast OH as the period begins while a triple point sfc slow is expected to be centered near the Washington DC vicinity with a cold front trailing along the eastern seaboard to northern FL to the eastern Gulf of Mexico. A secondary frontal zone is expected to extend across New England to the eastern Great Lakes to mid MS Valley and then north across the central Plains to MT. Wednesday night through Thursday night, an upper level trough is expected to remain in place from the Hudson Bay region into portions of the Central to eastern Conus. A series of shortwaves are expected to rotate across the OH Valley, the first on Wed night, another on Thu, and yet another on Thu night. Meanwhile during this time, the sfc low near the coast will become the primary low and deepen as it moves into New England/Northeast with its associated cold front moving off the eastern seaboard on Wed night. Meanwhile, the secondary frontal zone is expected to drop south into the OH River Valley and the Commonwealth, and across eastern KY on Thu. Sfc high pressure over the lower MS Valley should build toward the region late Thu night. However, another shortwave moving into the trough lingering from central Canada into the central to eastern Conus on Friday. The upper level trough is expected to become more broad at this point and into the start of the weekend while additional shortwaves move from BC into the western to central Conus and near the US/Canadian border Friday through Friday night and into Saturday as the upper level ridge axis in the eastern Pacific shifts to the west. This should lead to sfc low pressure tracking from Ontario to Quebec with the trailing cold front dropping southeast into the central Great Lakes to Central Plains to Northern Rockies to the Northwest. By Saturday evening into Saturday night, a shortwave trough is expected to move from the intermountain west and into the central to Southern Plains and near the MS Valley, moving into the eastern Conus on Sunday. Further north and northwest, a shortwave trough is expected to rotate into the Northern Plains and then the upper MS Valley. This combination will lead to the frontal zone gradually approaching the OH Valley as a sfc wave of low pressure moving across the Great Lakes to the Mid Atlantic states through Sunday night with the trailing frontal zone crossing the Commonwealth Sunday into Sunday night in advance of the shortwave trough moving further into the eastern Conus. After a bit of amplification over the weekend, the pattern from the central to the eastern Conus trends a bit toward zonal or a broad trough flavor to end the period. The recent ECMWF runs are a bit more amplified with a trough/upper low over the western Conus and ridging downstream from the Caribbean into the Southeast at that point. Chances for showers will linger into the start of the long term period if not increase a bit as Wed night progresses as the initial shortwave trough crosses the area and temperatures aloft cool steepening lapse rates. Further cold air advection/cooling aloft associated with the next shortwave and the cold front dropping across the area should favor continued instability showers into Thu though the low level flow may be more west if not slightly west southwest. This would be not that favorable for upslope other than near the escarpment and in the Log Mtns of Bell County and the Black Mtn area of Harlan County. With the colder air arriving late Wed night to Thu morning, lingering showers should change to all snow showers even if sfc temperatures, especially the lower elevations are in the mid to upper 30s. Portions of the escarpment, coalfield ridgetops, and especially the highest elevations above 2000 feet would be most favored for light accumulations. As the final in this early long period shortwaves moves across the Commonwealth, snow shower chances on Thu night and may taper to flurries before ending. At this point, dry weather is anticipated with high pressure generally dominating for Friday to Saturday. Shortwaves passing by generally to the north will lead to periodic increases in cloud cover especially in the north. A shower is not completely out of the question in the north as one of these passes Fri evening into Fri night. Precipitation chances increase again to end the weekend as the shortwave trough axis and frontal zone near the OH Valley and Appalachian region. These are expected to be mainly in the form of rain at this point though the onset late Sat night could be mixed with snow for locations above 2500 feet. Temperatures, especially for highs are expected to be below normal for Thu to Fri, though southerly flow ahead of the next front on Saturday should bring a return of above normal temperatures for Saturday with highs near the 50 degree mark. Near to a few degree above normal temperatures for late January should prevail to end the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1:10 PM EST TUE JAN 24 2023 VFR conditions will prevail with mainly passing highs clouds through this evening. An approaching low pressure system will then bring showers during the overnight, with generally MVFR ceilings and reduced visibilities expected through Wednesday morning. Upper level winds will pick up as this system approaches as well, resulting in both strong wind gusts during the day Wednesday, but also LLWS of between 35 and 45 kts at all the TAF sites through the end of the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...BB LONG TERM...JP AVIATION...JMW
Hazardous weather outlook, Jan 24, 10:06 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1006 AM EST Tue Jan 24 2023 KYZ079-080-083>088-110-113-115>118-120-251515- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott- Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1006 AM EST Tue Jan 24 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. A brief wintry mix of snow and rain is possible late tonight, though little or no accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of between 30 to 40 mph are possible on Wednesday for all of Eastern Kentucky. Snow showers are possible for the entire area from late Wednesday night through Thursday night. Light accumulations could occur. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snow accumulations and impacts from wintry precipitation Wednesday morning. KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-251515- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley- Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 1006 AM EST Tue Jan 24 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. A wintry mix will be possible late tonight, mainly along and north of the I-64 corridor. Some impacts to late night commuters are possible in these areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wintry mix will be possible into early Wednesday morning, mainly along and north of the I-64 corridor, possibly impacting the morning commute in these areas. In addition, wind gusts of between 30 to 40 mph are possible on Wednesday for all of Eastern Kentucky. Snow showers are possible for the entire area from late Wednesday night through Thursday night. Light accumulations could occur. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snow accumulations and impacts from wintry precipitation Wednesday morning. JKL
Nearby
Wind Advisories in Kentucky, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.